Tryptophan-associated eosinophilic connective-tissue disease: A new clinical entity?

Daniel J. Clauw, David J. Nashel, Andrew Umhau, Paul Katz

Research output: Contribution to journalArticle

68 Citations (Scopus)

Abstract

Seven patients who developed a syndrome of eosinophilia, connective-tissue disease, and cutaneous abnormalities while ingesting tryptophan were examined. Other clinical manifestations commonly seen were pulmonary symptoms, fever, lymphadenopathy, and the development of myopathy. Laboratory features included mild elevations of aldolase and lactate dehydrogenase levels, with essentially normal creatine kinase levels, erythrocyte sedimentation rates, and C-reactive protein levels. Biopsy findings included features of scleroderma, small-vessel vasculitis, fasciitis, and myopathy. Discontinuation of tryptophan administration and implementation of corticosteroid therapy were of some benefit in relieving the intense myalgias and cutaneous findings that developed. Although temporally related to tryptophan ingestion, it is unclear whether this substance, a metabolite, or a contaminant were causal. We speculate that the pathogenesis of this syndrome may relate to abnormalities in tryptophan metabolism.

Original languageEnglish
Pages (from-to)1502-1506
Number of pages5
JournalJournal of the American Medical Association
Volume263
Issue number11
StatePublished - Mar 16 1990
Externally publishedYes

Fingerprint

Connective Tissue Diseases
Tryptophan
Muscular Diseases
Skin Abnormalities
Fasciitis
Fructose-Bisphosphate Aldolase
Blood Sedimentation
Myalgia
Eosinophilia
Creatine Kinase
Vasculitis
L-Lactate Dehydrogenase
C-Reactive Protein
Adrenal Cortex Hormones
Fever
Eating
Biopsy
Lung
Skin
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Tryptophan-associated eosinophilic connective-tissue disease : A new clinical entity? / Clauw, Daniel J.; Nashel, David J.; Umhau, Andrew; Katz, Paul.

In: Journal of the American Medical Association, Vol. 263, No. 11, 16.03.1990, p. 1502-1506.

Research output: Contribution to journalArticle

Clauw, DJ, Nashel, DJ, Umhau, A & Katz, P 1990, 'Tryptophan-associated eosinophilic connective-tissue disease: A new clinical entity?', Journal of the American Medical Association, vol. 263, no. 11, pp. 1502-1506.
Clauw, Daniel J. ; Nashel, David J. ; Umhau, Andrew ; Katz, Paul. / Tryptophan-associated eosinophilic connective-tissue disease : A new clinical entity?. In: Journal of the American Medical Association. 1990 ; Vol. 263, No. 11. pp. 1502-1506.
@article{b9a7078071ec4f499ecb5c904e766fb5,
title = "Tryptophan-associated eosinophilic connective-tissue disease: A new clinical entity?",
abstract = "Seven patients who developed a syndrome of eosinophilia, connective-tissue disease, and cutaneous abnormalities while ingesting tryptophan were examined. Other clinical manifestations commonly seen were pulmonary symptoms, fever, lymphadenopathy, and the development of myopathy. Laboratory features included mild elevations of aldolase and lactate dehydrogenase levels, with essentially normal creatine kinase levels, erythrocyte sedimentation rates, and C-reactive protein levels. Biopsy findings included features of scleroderma, small-vessel vasculitis, fasciitis, and myopathy. Discontinuation of tryptophan administration and implementation of corticosteroid therapy were of some benefit in relieving the intense myalgias and cutaneous findings that developed. Although temporally related to tryptophan ingestion, it is unclear whether this substance, a metabolite, or a contaminant were causal. We speculate that the pathogenesis of this syndrome may relate to abnormalities in tryptophan metabolism.",
author = "Clauw, {Daniel J.} and Nashel, {David J.} and Andrew Umhau and Paul Katz",
year = "1990",
month = "3",
day = "16",
language = "English",
volume = "263",
pages = "1502--1506",
journal = "JAMA - Journal of the American Medical Association",
issn = "0002-9955",
publisher = "American Medical Association",
number = "11",

}

TY - JOUR

T1 - Tryptophan-associated eosinophilic connective-tissue disease

T2 - A new clinical entity?

AU - Clauw, Daniel J.

AU - Nashel, David J.

AU - Umhau, Andrew

AU - Katz, Paul

PY - 1990/3/16

Y1 - 1990/3/16

N2 - Seven patients who developed a syndrome of eosinophilia, connective-tissue disease, and cutaneous abnormalities while ingesting tryptophan were examined. Other clinical manifestations commonly seen were pulmonary symptoms, fever, lymphadenopathy, and the development of myopathy. Laboratory features included mild elevations of aldolase and lactate dehydrogenase levels, with essentially normal creatine kinase levels, erythrocyte sedimentation rates, and C-reactive protein levels. Biopsy findings included features of scleroderma, small-vessel vasculitis, fasciitis, and myopathy. Discontinuation of tryptophan administration and implementation of corticosteroid therapy were of some benefit in relieving the intense myalgias and cutaneous findings that developed. Although temporally related to tryptophan ingestion, it is unclear whether this substance, a metabolite, or a contaminant were causal. We speculate that the pathogenesis of this syndrome may relate to abnormalities in tryptophan metabolism.

AB - Seven patients who developed a syndrome of eosinophilia, connective-tissue disease, and cutaneous abnormalities while ingesting tryptophan were examined. Other clinical manifestations commonly seen were pulmonary symptoms, fever, lymphadenopathy, and the development of myopathy. Laboratory features included mild elevations of aldolase and lactate dehydrogenase levels, with essentially normal creatine kinase levels, erythrocyte sedimentation rates, and C-reactive protein levels. Biopsy findings included features of scleroderma, small-vessel vasculitis, fasciitis, and myopathy. Discontinuation of tryptophan administration and implementation of corticosteroid therapy were of some benefit in relieving the intense myalgias and cutaneous findings that developed. Although temporally related to tryptophan ingestion, it is unclear whether this substance, a metabolite, or a contaminant were causal. We speculate that the pathogenesis of this syndrome may relate to abnormalities in tryptophan metabolism.

UR - http://www.scopus.com/inward/record.url?scp=0025350852&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0025350852&partnerID=8YFLogxK

M3 - Article

C2 - 2308182

AN - SCOPUS:0025350852

VL - 263

SP - 1502

EP - 1506

JO - JAMA - Journal of the American Medical Association

JF - JAMA - Journal of the American Medical Association

SN - 0002-9955

IS - 11

ER -